Oklahoma, 2018Damaging Winds in Oklahoma, October 9, 2018
October 9, 2018 · NWS TSA · 10 events in 7 counties and zones
Strong to severe thunderstorms developed during the morning hours of the 9th over central Oklahoma and north central Texas, along and ahead of a cold front that was moving into the area. The storms moved into and through eastern Oklahoma during the late morning and early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed during the morning hours of the 9th over central Oklahoma and north central Texas, along and ahead of a cold front that was moving into the area. The storms moved into and through eastern Oklahoma during the late morning and early afternoon. The strongest storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 9, 5:48 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Oct 9, 5:48 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
648 AM CDT Tue Oct 9 2018
.DISCUSSION...
The discussion for the 12Z TAF forecast can be found below.
&&
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Multiple rounds of showers and storms expected today at the sites.
Used tempo or prob30 groups to highlight best time windows. MVFR
cigs will overspread the region and will persist thru the period.
Lacy
&&
.PREV DISCUSSION... /Issued 254 AM CDT Tue Oct 9 2018/
DISCUSSION...
Main concerns in the short term include the potential for heavy
rain/flooding and possibly severe thunderstorms mainly this
afternoon and evening, with longer term concerns including another
round of heavy rain and possible flooding over the weekend.
Showers and scattered thunderstorms are ongoing across much of
eastern Oklahoma early this morning in association with a modest
low level jet atop the region. This activity is expected to remain
below severe limits this morning with locally heavy rainfall the
lone potential impact with the strongest cells.
Later today, additional showers and thunderstorms will develop
ahead of the approaching cold front as the vort max and associated
upper jet currently near the Big Bend of Texas swing northeastward
on the eastern periphery of the main upper trough. Much of the
recent CAM guidance indicates and the ECMWF hints that the late
morning and early afternoon development will be more widespread
and farther east than especially the NAM and to some extent the
GFS depict. If the faster solutions verify as the current radar
data tend to indicate they might, the amount and intensity of
severe weather this afternoon should be reduced across much of
the area due to rather limited instability. The exception appears
to be across parts of southeast Oklahoma and perhaps into west
central Arkansas, where even the data with the most aggressive
early daytime development show some higher CAPEs during the late
afternoon and early evening. Due to the above reasoning, will
limit the explicit severe mention in the forecast to areas along
and south of Interstate 40 this afternoon and to the southeast of
a McAlester to Fayetteville line this evening. Given the strong
wind fields, damaging winds and perhaps a few tornadoes would be
the main severe weather threats.
Regarding the heavy rain and flood potential today and tonight,
the system overall continues to look fairly progressive,
especially this afternoon and into the overnight, and as such,
will not issue a Flash Flood Watch at this time. The highest
forecast amounts through tonight are in areas that have not seen
a lot of rainfall in the past couple of days.
The cold front will push completely through the area by Wednesday
afternoon, bringing substantially lower temperatures and moisture
levels through at least Thursday. The favored cold spots could
even drop into the upper 30s Thursday morning.
Heavy rain and flooding concerns increase again toward the weekend
as moisture from current Hurricane Sergio moves into the central
and southern Plains. Although some uncertainty remains in the
placement of the heaviest rains across the area in response to the
increasing moisture, the latest data continue the trend of placing
the axis across roughly the northern half of the forecast area.
Will go with fairly high POPs but not super high QPF at this
point. Expect changes to this forecast for this time frame over
the upcoming couple of days.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 77 52 65 44 / 100 90 0 0
FSM 79 63 72 49 / 80 90 20 0
MLC 77 55 67 47 / 90 90 0 0
BVO 76 50 63 38 / 100 90 0 0
FYV 76 60 66 39 / 80 90 20 0
BYV 77 63 68 43 / 80 90 40 0
MKO 77 54 67 45 / 90 90 10 0
MIO 78 54 64 40 / 90 90 10 0
F10 77 52 67 45 / 100 90 0 0
HHW 79 61 71 50 / 90 90 10 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION.....30
Hazardous weather outlook, Oct 9, 4:34 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
534 AM CDT Tue Oct 9 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-101045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
534 AM CDT Tue Oct 9 2018
...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Limited.
AREA...Along and south of I-40.
ONSET...After 2 PM.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Along and south of I-40.
ONSET...After 2 PM.
HEAVY RAIN.
RISK...Elevated.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...This Afternoon.
DISCUSSION...
There is an elevated risk of severe storms this afternoon and
evening, mainly across southeast Oklahoma and west central
Arkansas. A limited risk of severe storms is forecast across
northeast Oklahoma and northwest Arkansas. Damaging winds to 70
mph, isolated tornadoes, and isolated large hail will be possible
with these storms.
A band of thunderstorms is expected to develop to the west of the
region this morning in advance of a strong upper system and cold
front, and will intensify as it progresses across eastern
Oklahoma and western Arkansas this afternoon and evening. The
greatest instability and severe threat will be located across
southeast Oklahoma and west central Arkansas.
Pockets of locally heavy rainfall will occur with the band of
storms as it moves thru the region this afternoon and tonight. The
progressive nature of the heavy rain producing storms will
mitigate the flood threat somewhat, though isolated flooding is
possible.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY...Heavy Rain Potential.
SUNDAY AND MONDAY...No Hazards.
EXTENDED DISCUSSION...
Some potential for storms will linger into Wednesday ahead of the
cold front across western Arkansas, however weak instability by
this time will mitigate the severe weather threat.
The remnants of Hurricane Sergio in the Pacific are expected to
move across the region on Saturday, ahead of a strong cold front.
Very heavy rainfall and flooding will be possible. The exact track
of the remnant moisture is still uncertain, but the latest trends
in the data suggest that the heaviest rainfall will fall across
northeast Oklahoma into northwest Arkansas.
weather.gov/tulsa contains additional information.
Lacy
In the hours before
Special weather statement, Oct 9, 8:45 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
945 AM CDT TUE OCT 9 2018
OKZ067-070-071-091530-
Muskogee OK-Wagoner OK-McIntosh OK-
945 AM CDT TUE OCT 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCINTOSH...
SOUTHEASTERN WAGONER AND NORTHWESTERN MUSKOGEE COUNTIES UNTIL 1030 AM
CDT...
At 944 AM CDT, a strong thunderstorm was located 5 miles northeast of
Council Hill, moving north at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations in or near the path include...
Muskogee... Wagoner...
Coweta... Haskell...
Porter... Oktaha...
Taft... Boynton...
Council Hill... Rentiesville...
Tullahassee... Wainwright...
Summit... Redbird...
Jamesville... Choska...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 200 PM CDT for southeastern,
northeastern and east central Oklahoma.
LAT...LON 3550 9549 3555 9570 3602 9566 3599 9530
TIME...MOT...LOC 1444Z 196DEG 28KT 3560 9558
Thunderstorm Wind, Okfuskee
- When
- October 9, 8:50 AM CST
- Where
- Okfuskee County, 3 mi NW of Paden
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.531, -96.608
Strong thunderstorm wind blew down trees northwest of town.
Thunderstorm Wind, Okfuskee
- When
- October 9, 9:00 AM CST
- Where
- Okfuskee County, 1 mi S of Welty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.605, -96.400
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Muskogee
- When
- October 9, 10:15 AM CST
- Where
- Muskogee County, 2.37 mi NNE of Boynton Fosters Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 35.633, -95.710
A storm chaser measured thunderstorm wind gusts to 62 mph.
Thunderstorm Wind, Tulsa
- When
- October 9, 10:17 AM CST
- Where
- Tulsa County, 3.05 mi SE of Broken Arrow Arpk
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.017, -95.833
Strong thunderstorm wind blew down a tree near the intersection of E 101st Street and S 129th E Ave.
Thunderstorm Wind, Wagoner
- When
- October 9, 10:26 AM CST
- Where
- Wagoner County, 3.91 mi NNE of Broken Arrow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.105, -95.761
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Wagoner
- When
- October 9, 10:27 AM CST
- Where
- Wagoner County, 3.81 mi NNE of Broken Arrow
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 36.099, -95.748
Strong thunderstorm wind snapped large tree limbs and damaged a privacy fence near Liberty Elementary School.
Thunderstorm Wind, Rogers
- When
- October 9, 11:02 AM CST to 11:07 AM CST
- Where
- Rogers County, 2.26 mi SE of Inola to 1.53 mi NW of Inola Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.123, -95.476
Strong thunderstorm wind snapped large tree limbs and damaged the roof of a home.
Thunderstorm Wind, Mayes
- When
- October 9, 11:10 AM CST
- Where
- Mayes County, 3.42 mi WNW of Chouteau
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.190, -95.410
Strong thunderstorm wind damaged the roof of a home.
Thunderstorm Wind, Rogers
- When
- October 9, 11:14 AM CST to 11:19 AM CST
- Where
- Rogers County, 1.49 mi E of Bushyhead to 3.56 mi NE of Bushyhead
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.467, -95.474
A swath of strong thunderstorm wind blew the roof decking from a home, uprooted small trees, and snapped large tree limbs intermittently in at least a 3.5 mile long area.
Thunderstorm Wind, Sequoyah
- When
- October 9, 12:03 PM CST to 12:04 PM CST
- Where
- Sequoyah County, 1.92 mi WNW of Sallisaw to 1.85 mi WNW of Sallisaw
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.477, -94.833
Strong thunderstorm wind destroyed two barns and snapped large tree limbs across a small area on the northwest side of Sallisaw.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, October 9 to 12, 20181 death · 1.75 in hail · 5 events
- Lakeshore Flood in Minnesota, October 9 to 10, 2018$18 million · 1 event
- Tornadoes and Flash Flood in Oklahoma, October 9, 2018$383,000 · EF1 · 12 events
- Flooding in Iowa, October 9 to 21, 2018$1.0 million · 11 events
- Tornadoes in Iowa, October 9, 2018$60,000 · EF1 · 13 events
- Flash Flooding and Flooding in Kansas, October 9 to 10, 2018$105,000 · 22 events
- Hail and Damaging Winds in Wisconsin, October 9, 2018$35,000 · 1.5 in hail · 5 events
- Tornadoes in Arkansas, October 9, 2018$1,000 · EF1 · 2 events
- Flood and Strong Wind in Wisconsin, October 9 to 10, 2018$25,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 9 to 10, 201819 events
- Marine Tropical Storm and Waterspouts in Gulf of Mexico, October 9 to 10, 201810 events
- Flooding in Iowa, October 9 to 21, 20189 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788914, 788915, 788916, 788917, 788918, 788919, 788920, 788921, 788922, 788923.